Show simple item record

dc.contributor.authorSlight, Sarah P.en_US
dc.contributor.authorSeger, Diane L.en_US
dc.contributor.authorNanji, Karen C.en_US
dc.contributor.authorCho, Insooken_US
dc.contributor.authorManiam, Nivethiethaen_US
dc.contributor.authorDykes, Patricia C.en_US
dc.contributor.authorBates, David W.en_US
dc.date.accessioned2014-03-11T13:25:31Z
dc.date.issued2013en_US
dc.identifier.citationSlight, Sarah P., Diane L. Seger, Karen C. Nanji, Insook Cho, Nivethietha Maniam, Patricia C. Dykes, and David W. Bates. 2013. “Are We Heeding the Warning Signs? Examining Providers’ Overrides of Computerized Drug-Drug Interaction Alerts in Primary Care.” PLoS ONE 8 (12): e85071. doi:10.1371/journal.pone.0085071. http://dx.doi.org/10.1371/journal.pone.0085071.en
dc.identifier.issn1932-6203en
dc.identifier.urihttp://nrs.harvard.edu/urn-3:HUL.InstRepos:11879512
dc.description.abstractBackground: Health IT can play a major role in improving patient safety. Computerized physician order entry with decision support can alert providers to potential prescribing errors. However, too many alerts can result in providers ignoring and overriding clinically important ones. Objective: To evaluate the appropriateness of providers’ drug-drug interaction (DDI) alert overrides, the reasons why they chose to override these alerts, and what actions they took as a consequence of the alert. Design: A cross-sectional, observational study of DDI alerts generated over a three-year period between January 1st, 2009, and December 31st, 2011. Setting: Primary care practices affiliated with two Harvard teaching hospitals. The DDI alerts were screened to minimize the number of clinically unimportant warnings. Participants: A total of 24,849 DDI alerts were generated in the study period, with 40% accepted. The top 62 providers with the highest override rate were identified and eight overrides randomly selected for each (a total of 496 alert overrides for 438 patients, 3.3% of the sample). Results: Overall, 68.2% (338/496) of the DDI alert overrides were considered appropriate. Among inappropriate overrides, the therapeutic combinations put patients at increased risk of several specific conditions including: serotonin syndrome (21.5%, n=34), cardiotoxicity (16.5%, n=26), or sharp falls in blood pressure or significant hypotension (28.5%, n=45). A small number of drugs and DDIs accounted for a disproportionate share of alert overrides. Of the 121 appropriate alert overrides where the provider indicated they would “monitor as recommended”, a detailed chart review revealed that only 35.5% (n=43) actually did. Providers sometimes reported that patients had already taken interacting medications together (15.7%, n=78), despite no evidence to confirm this. Conclusions and Relevance We found that providers continue to override important and useful alerts that are likely to cause serious patient injuries, even when relatively few false positive alerts are displayed.en
dc.language.isoen_USen
dc.publisherPublic Library of Scienceen
dc.relation.isversionofdoi:10.1371/journal.pone.0085071en
dc.relation.hasversionhttp://www.ncbi.nlm.nih.gov/pmc/articles/PMC3873469/pdf/en
dash.licenseLAAen_US
dc.titleAre We Heeding the Warning Signs? Examining Providers’ Overrides of Computerized Drug-Drug Interaction Alerts in Primary Careen
dc.typeJournal Articleen_US
dc.description.versionVersion of Recorden
dc.relation.journalPLoS ONEen
dash.depositing.authorNanji, Karen C.en_US
dc.date.available2014-03-11T13:25:31Z
dc.identifier.doi10.1371/journal.pone.0085071*
dash.contributor.affiliatedDykes, Patricia
dash.contributor.affiliatedNanji, Karen
dash.contributor.affiliatedCho, Insook
dash.contributor.affiliatedBates, David


Files in this item

Thumbnail

This item appears in the following Collection(s)

Show simple item record